New Mexico, 2018

Hail in New Mexico, June 12, 2018

June 12, 2018 · NWS ABQ · 1 event in 1 county or zone

A moist surface boundary draped across northeastern New Mexico provided the focus for showers and thunderstorms to develop over Union County during the late afternoon of June 12th. A cluster of thunderstorms that formed over the Folsom area around 4 pm MDT developed southwestward toward Capulin through 5 pm MDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A moist surface boundary draped across northeastern New Mexico provided the focus for showers and thunderstorms to develop over Union County during the late afternoon of June 12th. A cluster of thunderstorms that formed over the Folsom area around 4 pm MDT developed southwestward toward Capulin through 5 pm MDT. Torrential rainfall, frequent cloud to ground lightning strikes, hail, and strong winds impacted areas from around Folsom, Capulin, Des Moines, southeastward to Grenville. The most intense storm impacted Capulin where golf ball size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 12, 1:51 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 12, 1:51 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
251 PM MDT Tue Jun 12 2018

.SYNOPSIS...
Very hot temperatures will trend slightly cooler each day through
Friday before a significant surge of moisture moves into New Mexico
from the remnants of Hurricane Bud. A slight uptick in showers and
storms will occur each afternoon before the highest chances move
through Saturday. Temperatures will cool below normal with this
moisture surge over the weekend. The focus for showers and storms
will shift into eastern New Mexico Sunday and Monday while central
and western New Mexico heats back up. Another large scale moisture
surge is possible Tuesday and Wednesday as a strong back door cold
front slides southwest through New Mexico.

&&

.DISCUSSION...
This latest forecast package will remain cautiously optimistic with
regard to the extent of precipitation across the region through the
weekend.

Surface dewpoints currently range from the teens across eastern AZ
and western NM to the 30s across the eastern plains. 700mb dewpoint
depressions on the 12Z RAOB at KABQ were close to 50F. Expect one
more night of comfortably cool low temps over central and western NM
with strong radiational cooling and low humidity. The 12Z HRRR smoke
run shows another impulse of smoke draining into the Four Corners
region from the 416 Fire and valleys around the Gila region from the
Buzzard and Willow fires.

Convective coverage is shown to increase Wednesday by all model
guidance including the 12Z HREF. Enough dry air will still be in
place beneath the 592dm H5 high center to favor dry storms along and
west of the central mt chain with a mixture of wet and dry across
the eastern plains. The 12Z GFS shows a large mass of high clouds
spreading north late Wednesday from convection that develops over
the Sierra Madre ahead of Bud. This will be the first indication of
deeper moisture that begins increasing Thursday and Friday.

12Z models and ensembles are in decent agreement Thursday and Friday
that the upper high center will stretch into a ridge axis while
drifting eastward into the Arklatex region. The 12Z NAEFS indicates
the deeper atmospheric moisture advection will flow northward into
Arizona Thursday and remain west of the Cont Dvd Friday. Models
still note a westward extension of the ridge axis into NM both days
so the coverage of showers and storms still appears to be lackluster
for now.

All eyes are on Saturday as the main trough axis associated with the
remnants of Bud shifts eastward across NM. The GFS remains the most
bullish with moderate to heavy QPF Saturday and Saturday night while
the ECMWF and Canadian show precip coverage and intensity weakening
as it crosses NM later on Saturday. Thus, while PoP values increased
on model trends the forecast still remains on the conservative side.

Guyer

&&

.FIRE WEATHER...
The center of anticyclonic circulation aloft will begin to shift
east of NM through mid week as an upper level trough deepens on the
west coast.  This will allow better moisture to flow northward into
the state with min humidities climbing a few to 13 percent Wednesday
afternoon. Scattered to isolated showers and thunderstorms will
result along the central mountain chain and across the NE plains,
with more isolated activity in the west and northwest mountains.
Cells out west will tend to be dry and gusty, except for a mixture
of wet and dry cells in the mountains of Socorro County. Storms will
mostly move toward the north and northeast at 10 to 20 mph. Dry or
hybrid wet/dry microbursts may result in erratic wind gusts up to 50
mph near storms and virga showers. The improving moisture will cause
high temperatures to fall a few to 7 degrees on Tuesday from today's
readings.

Thursday through the end of the week the upper high will migrate
over the Mississippi River Valley and broaden, while a low pressure
system digs over the Great Basin.  This will draw a surge of monsoon
moisture north and northeastward across the forecast area with
increasing shower and thunderstorm chances each day. Precipitable
water (PWAT) values are forecast to rise above normal starting
Thursday, then reach record values around 1-1.25 inches (by the GFS)
on Saturday as the remnants of Hurricane Bud cross. Models vary on
precipitation amounts, but it looks like the mountains and
continental divide region may receive around 0.75 to 1 inch of rain
during the latter half of the week. Many lower elevation locations
should receive at least a quarter inch of rain, except for locations
along NM's eastern border where amounts will be less. The potential
exists for flash flooding below burn scars, especially Saturday.

In the wake of Bud's remnants, drier air will filter over the state
from the west with a significant downtick in convection Sunday and
again Monday. Recycled moisture should allow mainly isolated showers
and thunderstorms to redevelop in the west Sunday, while better
moisture lingers in the east with scattered to isolated activity.
The northern mountains and far easter plains will be favored for
scattered to isolated storms on Monday, as a back door cold front
enters the northeast with another shot of moisture.  The back door
cold front may push into western areas on Tuesday increasing
precipitation chances there as well.

High temperatures will drop to near and below normal as this early
season burst of moisture arrives.

44

&&

.AVIATION...
18Z TAF CYCLE
A mid-level high pressure system over the state will keep the
weather hot, unstable and dry today. An exception will be isolated
thunderstorms in the Sangre de Cristo Mountains, and scattered to
isolated convection farther east to around Clayton. A mixture of wet
and dry microbursts is expected in the mountains, with wetter variety
microbursts on the northeast plains. Erratic wind gusts to 50 mph
will be possible near virga showers and/or thunderstorms. Otherwise,
high temperatures will again soar up to 12 degrees above normal with
near record readings in some areas. Density altitude will be an
important consideration for operations near complex terrain. Smoke
from the 416 Wildfire in CO's San Juan Mountains is again expected to
drain into the San Juan and Animas River basins early Wednesday
morning with MVFR conditions in smoke likely at FMN.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  55  95  62  92 /   0   0  10  10
Dulce...........................  46  90  52  86 /   0   5  10  10
Cuba............................  56  89  59  86 /   0   5  10  20
Gallup..........................  45  92  53  89 /   0   5   5  20
El Morro........................  51  88  54  84 /   0  10  10  30
Grants..........................  51  91  56  88 /   0   5  10  20
Quemado.........................  53  88  56  84 /   0  10  10  30
Glenwood........................  63  97  65  95 /   0  20  10  20
Chama...........................  41  84  45  81 /   0  10  10  20
Los Alamos......................  64  87  63  84 /   0  10  10  30
Pecos...........................  59  86  60  85 /   5  20  20  20
Cerro/Questa....................  52  85  55  82 /   5  10  10  20
Red River.......................  46  74  47  73 /   5  20  10  30
Angel Fire......................  37  78  42  77 /   5  20  10  30
Taos............................  47  89  52  87 /   5  10  10  20
Mora............................  49  83  53  82 /   5  30  30  30
Espanola........................  60  94  63  91 /   0  10  10  10
Santa Fe........................  63  87  63  85 /   0  10  20  20
Santa Fe Airport................  60  92  60  90 /   0   5  10  10
Albuquerque Foothills...........  65  95  65  93 /   0   5  10  10
Albuquerque Heights.............  66  95  67  93 /   0   5  10  10
Albuquerque Valley..............  62  97  66  94 /   0   5  10   5
Albuquerque West Mesa...........  64  98  67  94 /   0   5  10  10
Los Lunas.......................  59  97  63  94 /   0   5  10  10
Rio Rancho......................  64  98  67  94 /   0   5  10  10
Socorro.........................  65  97  68  96 /   0   5  20  10
Sandia Park/Cedar Crest.........  60  90  62  86 /   0  10  10  20
Tijeras.........................  60  92  62  89 /   0  10  10  20
Moriarty/Estancia...............  52  93  54  91 /   0  20  10  10
Clines Corners..................  57  88  58  86 /   0  20  20  20
Gran Quivira....................  60  90  61  89 /   0  10  20  10
Carrizozo.......................  65  90  63  90 /   0  30  20  10
Ruidoso.........................  59  84  57  83 /   0  30  10  20
Capulin.........................  52  84  55  86 /  20  30  20  20
Raton...........................  50  88  51  90 /  10  30  20  20
Springer........................  51  89  53  91 /  10  30  20  20
Las Vegas.......................  53  87  56  86 /   5  30  20  20
Clayton.........................  58  88  61  91 /  30  20  30   5
Roy.............................  57  87  59  88 /  10  30  40  10
Conchas.........................  64  94  64  95 /   5  10  20   0
Santa Rosa......................  64  93  64  94 /   0  10  10   0
Tucumcari.......................  66  95  66  96 /  20  10  10   0
Clovis..........................  63  91  63  91 /  20  10   5   0
Portales........................  64  92  64  93 /  20  10   5   0
Fort Sumner.....................  65  94  64  94 /   5   5   5   0
Roswell.........................  69  98  67  97 /   0   0   0   0
Picacho.........................  64  91  62  90 /   0  10   5   5
Elk.............................  60  88  59  87 /   5  20   5  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 12, 2:25 AM MST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
325 AM MDT Tue Jun 12 2018

NMZ501>540-131130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
325 AM MDT Tue Jun 12 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal to slight risk of severe thunderstorms over far
northeast New Mexico this afternoon and evening, where large hail
and damaging winds are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Deep sub-tropical moisture from what is now Category 3 Hurricane Bud
will increase chances for daily rounds of afternoon thunderstorms
beginning Friday and persisting through the weekend. Main hazards
from numerous thunderstorms will be frequent lightning, strong and
gusty winds, heavy downpours and flash flooding. Recent burn scars
will be especially susceptible to flash floods and debris flows.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Special weather statement, Jun 12, 2:17 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
317 PM MDT TUE JUN 12 2018

NMZ527-530-122130-
Union County-Raton Ridge/Johnson Mesa-
317 PM MDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL
330 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm over
Folsom, or 7 miles north of Des Moines, moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Des Moines and Folsom.

&&

LAT...LON 3677 10401 3697 10401 3699 10370 3671 10371
TIME...MOT...LOC 2116Z 270DEG 10KT 3686 10388

Guyer

The radar

The Pueblo radar (KPUX), 192 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
June 12, 3:44 PM MST to 3:47 PM MST
Where
Union County, 0.55 mi W of Capulin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.740, -104.000

Hail ranging from the size of pennies to golf balls impacted Capulin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750099.